Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 366, NWS Norman, OK

July 15, 1997Carter County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 15, 1997, 3:56 PM CDT for Carter County, Oklahoma. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 1997, 3:56 PM CDT (20:56 UTC)
Expired
Jul 15, 1997, 4:45 PM CDT
In force
49 min
Issued by
NWS Norman, OK
Area
Whole counties

County Carter County, OK

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 2:30 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1997-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1997-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1353 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1708 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 152057 RRA
SVROKC
OKC019-152145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
356 PM CDT TUE JUL 15 1997
 
THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  445 PM CDT
FOR THE FOLLOWING LOCATION...
 
IN SOUTHEAST OKLAHOMA
 
   ...WESTERN CARTER COUNTY
 
AT 357 PM...RADAR INDICATED A SEVERE THUNDERSTORM
5 MILES NORTHWEST OF HEALDTON. MOVEMENT IS TO THE
SOUTHEAST AT 10 MPH. HAIL TO THE SIZE OF QUARTERS
AND WINDS IN EXCESS OF 60 MPH CAN BE EXPECTED
WITHT THIS STORM.
 
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
 
 
MCCAMMON/KG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:30 PM CDT, 26 minutes earlier.

Area forecast discussion, Jul 15, 3:30 PM CDT, 26 minutes before
FPUS3 KOKC 160220
AFDOKC

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT TUE JUL 15 1997

REMOVED MENTION OF SVR OUT OF SE ZNS WITH WATCHES EXPIRED AND STM
INTENSITIES DECLINING. HOWEVER...WILL LEAVE POPS IN FOR THE REST OF
TONIGHT WITH S/WV OFR

In the hours before

Local storm report, Jul 15, 10:03 AM CDT, 5 hours 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1005 AM CDT TUE JUL 15 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 AM    7 N WATONGA               OK   0.88 INCH HAIL.
07/15/97   BLAINE

MCCAMMON
Local storm report, Jul 15, 10:05 AM CDT, 5 hours 51 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1005 AM CDT TUE JUL 15 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 AM    7 N WATONGA               OK   0.88 INCH HAIL.
07/15/97   BLAINE

MCCAMMON
Local storm report, Jul 15, 2:24 PM CDT, 1 hour 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
225 PM CDT TUE JUL 15 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    LAKE LAWTONKA             OK   0.88 INCH HAIL.
07/15/97   COMANCHE

MCCAMMON
Local storm report, Jul 15, 2:25 PM CDT, 1 hour 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
225 PM CDT TUE JUL 15 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    LAKE LAWTONKA             OK   0.88 INCH HAIL.
07/15/97   COMANCHE

MCCAMMON

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:20 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods40 min
Jul 15, 8:30 AM CDTSevere Thunderstorm WarningOUNBlaine45 min
Jul 15, 9:52 AM CDTSevere Thunderstorm WarningOUNBlaine53 min
Jul 15, 10:00 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Major45 min
Jul 15, 11:05 AM CDTSevere Thunderstorm WarningOUNCuster, Dewey40 min
Jul 15, 1:51 PM CDTSevere Thunderstorm WarningOUNPontotoc39 min
Jul 15, 2:32 PM CDTSevere Thunderstorm WarningOUNGarvin43 min
Jul 15, 2:39 PM CDTSevere Thunderstorm WarningOUNJohnston51 min
Jul 15, 2:44 PM CDTSevere Thunderstorm WarningOUNMcClain46 min
Jul 15, 3:01 PM CDTSevere Thunderstorm WarningOUNMarshall44 min
Jul 15, 3:10 PM CDTSevere Thunderstorm WarningOUNGarvin50 min
Jul 15, 3:13 PM CDTSevere Thunderstorm WarningOUNStephens47 min
Jul 15, 3:21 PM CDTSevere Thunderstorm WarningOUNCoal54 min
Jul 15, 3:43 PM CDTSevere Thunderstorm WarningOUNMarshall47 min
Jul 15, 3:47 PM CDTSevere Thunderstorm WarningOUNPontotoc43 min
Jul 15, 4:50 PM CDTSevere Thunderstorm WarningOUNSeminole40 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.